• Community Members: Please be respectful of other peoples' opinions within our online community

Son newly diagnosed help with hypos.

Ntobin86

New Member
Relationship to Diabetes
Parent
Hi there, our son was diagnosed T1 at the start of March, he’s doing really well but he’s honeymooning at the moment so having quite a lot of hypos. Believe it or not he’s sick of the same foods we are giving him to treat these, he usually has jelly babies/beans, can of fizzy pop or haribo and after for his slow acting carbs he’s having 2 rich tea biscuits or a packet of crisps. Wasn’t sure if anyone could suggest any alternatives we could add to help stop him getting sick of the same things?
any advice is appreciated.
 

Ljc

Well-Known Member
Relationship to Diabetes
Type 1.5 LADA
Hi @Ntobin86 . Welcome to the forum. Hypo’s are horrible and I don’t know why they call it the honeymoon period because it sure isn’t nice either.

How about fruit juice. I now have a few lunch box size cartons of apple juice in my cupboard, because I’m finding I don't really like coke etc when hypo. Dextrose tablets work well but sure don’t taste as nice as they smell. Even plain old sugar will do the trick.

Personally I don’t always follow up with a snack. With me it depends on the hypo . imo if I were you I would continue following up with a snack. How about gingernut biscuits or a small sarnie, say half or even a quarter of a sarnie .

Tbh , I think it would be best to speak to his DSN, it may be one or both of his insulin’s needs more tweaking .


What insulin’s is your son on.
 

helli

Well-Known Member
Relationship to Diabetes
Type 1
@Ntobin86 honeymooning is not necessarily a reason for having lots of hypos. I agree he may need to adjust his insulin.
It may be useful to see if there are any patterns to the hypos
- are they more common at a certain time of the day?
- do they happen after he eats some foods more than other?
- do they occur a certain time after injecting?
- have you noticed more hypos after exercise?

Unfortunately, there are a few things which can cause hypos. It is always useful to know what causes them do you can do something different next time you are in a similar situation. For example, if they occur during exercise, have a biscuit/apple/packet of crisps before running around.

Talk to your diabetes team and explain how frequent the hypos are and any patterns.
if hypos can be reduced, your son will be less bored with rich tea biscuits.
 

trophywench

Well-Known Member
Relationship to Diabetes
Type 1
... and how old is he? - what might appeal to a 14 yo is unlikely to be what a 5 yo might like - and though some great grandmas might assume your ref to Haribo automatically means he is little - this GG knows very well that her daughters like em too!
 

Inka

Well-Known Member
Relationship to Diabetes
Type 1
While he’s honeymooning, he might need his insulin reduced. For hypos, I have Dextro tablets. They come in different flavours so that would provide some variety. I also have Coke simply because that’s fastest. A spoon or two of sugar stirred into a few centimetres of milk is good if he’s at home. There’s also Kendall’s Mint Cake.

For follow-up long-acting carbs, you could vary the biscuits eg have Hobnobs, or have a slice of bread with jam/peanut butter, or even one Weetabix with some milk.
 

trophywench

Well-Known Member
Relationship to Diabetes
Type 1
... or even Kendal Mintcake. (which I hate so would never be tempted to use it to cure a hypo unless it was utterly desperate)
 

Thebearcametoo

Well-Known Member
Relationship to Diabetes
Parent
With my 11 year old who has had diabetes for 2 years we have used glucose tablets most of the time as treatment or lucazade sport. Sometimes we will use sweets or fruit juice depending on what we have to hand.

For after a hypo when she’s on injections she usually gets a couple of crackers or plain biscuits but 10-15g of carbs snacks include some of the smaller cereal bars, milk (especially good at night as less damaging to teeth), popcorn, breadsticks or a slice of low carb bread either cold or toast. The options hot chocolate is about 10g of carbs too so she sometimes gets that.


As has been said though lots of hypos means you need to chat to your team - download your data and email them to see if they ratios for his meals and his basal are right. They’ll be able to see trends that sometimes as parents we don’t spot (like a lot of exercise the day before may mean hypos the day after or pizza night meaning late night hypos or whatever)

When she’s on the pump she doesn’t need slow acting to follow up (as the basal will pause) but she’s back on pens at the moment and I keep forgetting she needs follow up carbs.
 

Pattidevans

Well-Known Member
Relationship to Diabetes
Type 1
Alpen Light bars come in at 11g per bar. Quite chewy and a lovely range of flavours, 5 to a pack. Poundland have them for £1 and B&M at 99p. Some of the bigger supermarkets charge £1.99. Feel sorry for the lad. Hypos are very unpleasant.
 

Ntobin86

New Member
Relationship to Diabetes
Parent
Hi @Ntobin86 . Welcome to the forum. Hypo’s are horrible and I don’t know why they call it the honeymoon period because it sure isn’t nice either.

How about fruit juice. I now have a few lunch box size cartons of apple juice in my cupboard, because I’m finding I don't really like coke etc when hypo. Dextrose tablets work well but sure don’t taste as nice as they smell. Even plain old sugar will do the trick.

Personally I don’t always follow up with a snack. With me it depends on the hypo . imo if I were you I would continue following up with a snack. How about gingernut biscuits or a small sarnie, say half or even a quarter of a sarnie .

Tbh , I think it would be best to speak to his DSN, it may be one or both of his insulin’s needs more tweaking .


What insulin’s is your son on.
He’s on nova rapid at the moment for his meals, thank you for you advice x
 

Ntobin86

New Member
Relationship to Diabetes
Parent
@Ntobin86 honeymooning is not necessarily a reason for having lots of hypos. I agree he may need to adjust his insulin.
It may be useful to see if there are any patterns to the hypos
- are they more common at a certain time of the day?
- do they happen after he eats some foods more than other?
- do they occur a certain time after injecting?
- have you noticed more hypos after exercise?

Unfortunately, there are a few things which can cause hypos. It is always useful to know what causes them do you can do something different next time you are in a similar situation. For example, if they occur during exercise, have a biscuit/apple/packet of crisps before running around.

Talk to your diabetes team and explain how frequent the hypos are and any patterns.
if hypos can be reduced, your son will be less bored with rich tea biscuits.
Thank you we’re are already speaking with the diabetes team and we are looking in to getting a pump, he plays a lot of football so at the moment this what seems to be bring his bloods down, we have tried a snack before he plays.. maybe that’s not been quite enough for him at the moment. Thanks for the advise.
 

trophywench

Well-Known Member
Relationship to Diabetes
Type 1
Well on days when you know he has footy, has anyone suggested reducing his dose of basal insulin that day and if not - what has been suggested?

Exercise can reduce BGs for the next approx 48 hrs - so it is a delicate balance.
 

SB2015

Forum Host
Relationship to Diabetes
Type 1
Good morning @Ntobin86

It is good to hear that your son is considering getting a pump. That should make exercise a lot easier as he can turn down the basal prior to exercise, depending on the intensity of his exercise.

In the meantime it is a case of trial and improvement finding what carbs and how many are needed during a session. I keep a bottle of diluted fruit juice with me when exercising. Sometimes this is easier to use during exercise and quick to hit the spot.
 

Thebearcametoo

Well-Known Member
Relationship to Diabetes
Parent
You may find he needs to have more before footie. If it’s organised then as trophywench says it may help to reduce basal for those days but take guidance from your team. If it’s just him playing ad hoc that’s harder to plan for. If you know he’ll be playing within an hour or so after a meal then using a lower bolus helps. Again your team should advise how much. Snacks need to be given so they have enough time to get into his system and be slow enough release so they hold him. I know some people only let their kids play sport if over 10 at the start of a session. Sport can be tricky as some activity can drop BG but some can raise it (or practice can lower it but a match can raise it). So keeping notes will help you and the dietician work out what the effects are both at the time and following. Working big muscles like leg muscles can have a longer effect than just the cardio of running so it may be that you see hypos later in the day or even the next day as a result. It’s not always easy to see the effects as when we treat hypos we may see a rise from the treatment and then correct the high at the next bolus when actually the body still needs the extra glucose. I know our team dietician was very helpful around sports and ways of dealing with highs and lows.
 
Top